Multiple myeloma is a type of cancer that affects white blood cells, specifically plasma cells. Myeloma rarely causes rashes or skin changes directly. Skin problems in people diagnosed with myeloma are usually a result of treatments or complications of blood cancer. One of the biggest complications lies in the fact that myeloma disrupts and weakens the immune system.
Understanding potential symptoms and causes of skin problems and how they can be managed can help people with myeloma protect their skin, manage any skin issues, and know when it’s time to speak with a doctor.
According to one study, causes of cutaneous (skin) changes can be broken down into seven different types. The first three types of changes are due to the treatments of myeloma.
A stressed immune system, from both myeloma and its treatments, may increase the risk of other skin conditions.
Medications used to treat cancer often have other effects on the human body — including rashes, skin lesions, and itchiness. The main treatment options for myeloma are chemotherapy, immunotherapy, radiation, and stem cell (also referred to as bone marrow) transplants.
Chemotherapy’s effects on the skin can include:
Because myeloma is a type of blood cancer, it can affect every area of the body. Chemotherapy is often combined with other medications that have their own side effects on the skin. One such medication is lenalidomide, a widely used immunomodulatory drug. These types of drugs use many pathways to combat cancer, including using the immune system. A rash is a frequent side effect of immunomodulatory drugs, particularly lenalidomide.
Many members of MyMyelomaTeam develop rashes from chemotherapy and the treatments used alongside it. One user had itching from head to toe, with rashes that would come and go after every treatment.
Radiation treatment can cause numerous skin changes in the areas it targets. Sunburn-like rashes, swelling, dryness, and peeling skin can all be side effects of radiation therapy.
Immunotherapy for multiple myeloma can also lead to rashes.
Stem cell transplants, as well as bone marrow transplants, can cause GVHD. GVHD is an immune reaction that often results when immune cells from a donor are transplanted into a host. The donor cells may recognize the recipient’s body as foreign and attack it. Skin side effects of GVHD can include rashes, blisters, or skin thickening.
One MyMyelomaTeam member had skin issues after their stem cell transplant. “After stem cell transplant, I have been dealing with skin rashes that almost look like a bite,” they wrote. “I’m constantly breaking out on my arms, legs, and neck.”
The risk of skin tumors, both benign and malignant, is increased in those who have multiple myeloma due to their compromised immune system. Whether cancerous or not, skin tumors disrupt the normal functioning of the skin. Skin cancers can cause bleeding rashes, discolored bumps, skin lesions, and dark-colored skin patches. Lipomas and cysts are two types of noncancerous tumors.
Several members of MyMyelomaTeam have mentioned developing skin cancer. One member wrote, “Got three skin biopsies done this week since I have been told Revlimid can cause skin cancer. Ugh!”
Another member said, “Starting in 2002, I have had many basal and squamous cell skin cancers. I get checked every six months and they always find something to take off.”
Some skin rashes may be caused by other conditions, whether related or unrelated to myeloma. Inflammatory disorders such as psoriasis, erythema, rosacea, and pruritic dermatoses, can cause the skin to flake and become itchy.
Worms and insects are two parasites that infect the skin. Lice, scabies, ringworm, and hookworm can cause lesions and rashes, along with itchy skin.
Viral and bacterial infections also cause skin issues among people with multiple myeloma. Viruses (for example, herpes zoster) and bacteria (staphylococcal infection) can infect the skin due to the decreased immune response in those with myeloma and may cause blisters, boils, or rashes.
Eczema comes in many forms. Each one is an inflammatory reaction of the immune system to an allergen or irritant. The inflammation damages the skin, causing itchiness, redness, soreness, dryness, blisters, weeping sores, and scaly patches.
It is important for those who have myeloma to take good care of their skin. Be sure to tell your doctor about any skin issues that develop. They may refer you to a dermatologist for specialized treatment.
If you have multiple myeloma, it is important to stay out of the sun. Protection can include:
Ask your oncologist what skin products are the safest and most effective in preventing skin problems. Keep your skin moisturized with non-alcohol-based lotions and creams that are free of fragrances. Your skin should be kept clean with a mild soap, fragrance-free as well. Washing with lukewarm water, not hot, will decrease the risk of drying out or damaging your skin. Check with your oncology team about using deodorants, powders, or perfumes.
If you develop any skin problems, remember they can be treated. For simple skin problems, you may be able to treat them on your own at home. It is still a good idea to check with your nurses and oncologist to make sure your treatments are safe for your skin condition.
Dry skin can be treated not only with moisturizers but also with colloidal oatmeal baths and special ointments.
If you start to develop open wounds or peeling skin, be sure to pay special attention to those areas to prevent skin infections. Ensure the skin stays clean and dry, and if needed, use dressing material recommended by your nurses to keep the area covered.
For more serious skin conditions and rashes, your oncologist might order specific treatment or refer you to a dermatologist. There are several medications, both topical and oral, that can be used to treat more serious skin conditions and rashes. Over-the-counter or prescription antibiotics, corticosteroids (or steroids) — like dexamethasone — and antihistamines may be suggested treatments to heal your skin.
Ice packs are not recommended due to the risk of increasing the damage to already sensitive skin. Make sure to check with your oncologist or dermatologist before using an ice pack.
Another member said they used “clobetasol cream for the rashes after belly shots, and it worked very well for me.”
One member stated “I am also on niacinamide, a medication that helps reduce skin cancers. It has helped a lot. Not near as many anymore. Always check with your doctor before using any over-the-counter drug or supplement in case it can cause a reaction with your medications.
Another member on MyMyelomaTeam tried changing the injection site to help with side effects: “I started to receive Velcade (bortezomib) injection in the abdomen and had a lot of pain all around the belly. Now I get the injection right below the shoulder and have no side effects or pain. Have them try that option.”
Always let your oncologist know about any skin conditions you develop and ask for their opinion before starting any over-the-counter treatments.
MyMyelomaTeam is the social network for people with myeloma. On MyMyelomaTeam, more than 13,700 members come together to ask questions, give advice, and share their stories with others who understand life with myeloma.
Do you have myeloma with rashes or skin changes? Share your experience in the comments below, or start a conversation by posting on your Activities page.
Easily manage your subscription from the emails themselves.